Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 183, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2000, 6:01 PM CDT for Decatur County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 2000, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 11, 2000, 6:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Decatur County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:05 PM CDT | Hail 0.75 | Oberlin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
456 WUUS53 KGLD 112301 SVRGLD KSC039-112345- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 601 PM CDT TUE JUL 11 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DECATUR COUNTY IN NORTHWEST KANSAS * UNTIL 645 PM CDT * AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF OBERLIN...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KANONA AT 625 PM CDT HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ SKIPPER LAT...LON 3991 10031 3989 10063 3971 10062 3969 10031
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:29 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 11, 3:29 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT TUE JUL 11 2000 ...CHALLENGES ARE WHETHER DRY OR NOT WED AND WED NIGHT... MODELS ALL LOOKED VERY SIMILAR THIS AM ON FIRST GLANCE. ALL SIMILAR ON SFC AND AT 50H ALOFT. WOULD LEAN TOWARD ETA AS IT SEEMS TO BE SLIGHTLY CLOSER TO HEIGHT ORIENTATION ALOFT AND HAS BEEN BEST OF MODELS RECENTLY. ALL SHOW RIDGE BUILDING CONTINUOUSLY FOR NEXT 48 HRS AND RETROGRADING SLIGHTLY WEST. BUT.....! ETA COMES UP WITH A SIGNIFICANT S/W IN MIDDLE OF GROWING RIDGE/HIGH CENTER THAT OSCILATES THROUGH IT. IT CARRIES LARGE VORT MAX ACROSS E CO INTO SW NEB WED/WED NIGHT. AS RESULT SHOWS LOTS OF PRECIP AND DEEP MOISTURE FIELD. LOOKS VERY STRANGE AND HARD TO CONCEPTIONALLY EXPLAIN. AT SAME TIME NGM AND AVN SHOW DECREASING POPS WITH UPPER MOISTURE STAYING MORE WEST AND RISING UP AND OVER RIDGE. HOWEVER NGM SHOWS COOLING WITH UPSLOPE AND AVN SHOWS MID-LEVEL WARMING AND CAPPING. RESULT...DO NOT LIKE ANY OF THE MODELS FOR WED. WILL GO WITH PERSISTENCE WITH LITTLE CHANGE IN LOW LEVELS FOR WED THEN LEAN TOWARD ETA AS RIDGE...DRYING AND MORE HEAT BEGIN THU. LONG LEAD-IN BUT SOMEWHAT BUGGED BY MODEL 'GUID' AND LACK OF NAT DISC IN MY AREA. SEE ANOTHER EVENING OF TSRAS...SOME PROB SEVERE. WEAK COLD FRONT/TROUGH/DRYLINE SLIPS IN FROM NW ACTING AS GOOD TRIGGER. WED WILL GO WITH PERSISTENCE AS PER ABOVE REASONING/LACK OF. MODELS EXTREMELY VARIED AND INCONSISTENT. POPS ALL OVER THE PLACE. LITTLE CHANGE IN MID AND UPPER LEVELS WHICH LEADS CREDENCE TO PERSISTENCE. ANOTHER VORT MAX MOVES WEST TO EAST ACROSS CEN/N NEB IN JET FLOW WHICH SHOULD RESULT IN TSRAS IN FAIRLY HOT AND MOIST AIR...ESPECIALLY IN NORTHERN CWA. AS NOTED THINK GROWING AND RETROGRADING RIDGE WILL BEGIN TO TAKE HOLD THU SO WILL GO WITH RISING TEMPS AND ONLY SLIGHT CHANCE FOR LATE AFTERNOON TSRAS IN E CO. JET SHOVED FAR NORTH. IN EXTENDED BOTH ECM AND MRF MAKE RIDGE LOOK LIKE KING. WILL GO WITH HOT AND DRY ALL THE WAY. .GLD...NONE. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:00 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 60 min |
| Jul 10, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 48 min |
| Jul 10, 7:56 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 64 min |
| Jul 10, 9:35 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 40 min |
| Jul 10, 9:50 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 40 min |
| Jul 10, 10:07 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 38 min |
| Jul 10, 10:14 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 46 min |
| Jul 10, 10:28 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 47 min |
| Jul 10, 10:59 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.